Alert archive / California / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Los Angeles, CA

September 3, 2001Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2001, 1:45 PM PDT for Santa Barbara County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 3, 2001, 1:45 PM PDT (20:45 UTC)
Expired
Sep 3, 2001, 3:15 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 62 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 032045
FFWLAX
FFWLAX
CAC083-032215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 315 PM PDT

* AT 133 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER EAST CENTRAL SANTA BARBARA COUNTY...ASSOCIATED
  WITH A THUNDERSTORM NORTHWEST OF BIG PINE MOUNTAIN.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT THE HIGHER
  TERRAIN AND CAMPGROUNDS OF EAST CENTRAL SANTA BARBARA COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD 
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN OXNARD.

LAT...LON 3478 11979 3467 11964 3484 11945 3493 11962

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:30 AM PDT, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 8:30 AM PDT, 5 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 AM PDT SUN SEP 3 2001

LATEST SATELLITE/SURFACE OBS INDICATE WIDESPREAD MARINE LAYER SOUTH
OF POINT CONCEPTION...EXTENDING INTO MOST COASTAL VALLEY AREAS...
WITH EVEN SOME LOCALIZED DRIZZLE. ALONG THE CENTRAL COAST...MARINE
LAYER NOT AS EXTENSIVE INLAND. EXPECT THE STRATUS/FOG TO BURN OFF
NICELY LATER TODAY...WITH ALL AREAS SEEING PLENTY OF SUNSHINE. AS
FOR MOUNTAIN/DESERT CONVECTION...CURRENT 20% POPS FOR 53/54/59 LOOK
FINE. 12Z KNKX SOUNDING INDICATES SOME DECREASE IN PRECIPITABLE
WATER...BUT STILL PLENTY ENOUGH TO PRODUCE SOME AFTERNOON CBS OVER
OUR MOUNTAINS. ALSO...WEAK UPPER LOW IS PROGGED TO MOVE ACROSS THE
AREA TODAY...WHICH SHOULD HELP THE POSSIBILITY OF SOME THUNDER
DEVELOPMENT.

AS FOR TEMPS...TEMP STUDY INDICATES SLIGHTLY COOLER BOUNDARY LAYER
THIS MORNING ACROSS THE LAX BASIN. THEREFORE...WITH MORE WIDESPREAD
MARINE LAYER...TEMPS ACROSS LAX/VTU COUNTIES SHOULD BE PERSISTENT
OR A COUPLE DEGREES COOLER. NORTH OF POINT CONCEPTION...12Z KVBG
SOUNDING INDICATED WARMER BOUNDARY LAYER. THIS WARMING...COMBINED
WITH LESS WIDESPREAD MARINE INFLUENCE SHOULD ALLOW FOR SOME SLIGHT
WARMING ACROSS SBA/SLO COUNTIES.

OVERALL...CURRENT ZONES HAVE A GOOD HANDLE ON TEMPS...CLOUDS AND
CONVECTION. THEREFORE...NO UPDATES PLANNED AT THIS TIME.

LAX 000. THOMPSON

.LAX...NONE.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:15 PM PDTFlash Flood WarningLOXVentura90 min
Sep 3, 2:45 PM PDTFlash Flood WarningLOXVentura90 min
Sep 3, 2:58 PM PDTSevere Thunderstorm WarningLOXVentura32 min

Nearby

Flash Flood Warnings in California, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.